Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 38, NWS Detroit, MI

August 2, 2017Lapeer County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 2, 2017, 6:47 PM EDT for Lapeer County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 6:47 PM EDT (22:47 UTC)
Expired
Aug 2, 2017, 7:22 PM EDT
In force
35 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lapeer County, MI

The radar

The Detroit radar (KDTX), 48 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

453 
WUUS53 KDTX 022247
SVRDTX
MIC087-022345-
/O.NEW.KDTX.SV.W.0038.170802T2247Z-170802T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Detroit/Pontiac MI
647 PM EDT WED AUG 2 2017

The National Weather Service in Detroit/Pontiac has issued a

* Severe Thunderstorm Warning for...
  Lapeer County in southeastern Michigan...

* Until 745 PM EDT

* At 646 PM EDT, a severe thunderstorm was located near North Branch,
  moving south at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Lum around 715 PM EDT. 
  Lapeer around 725 PM EDT. 

Other locations impacted by this severe thunderstorm include Imlay
City, Columbiaville, North Branch, Lapeer, Lum, Otter Lake, Goodland
Township, Burnside, Attica and Elba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4296 8346 4323 8346 4323 8316 4322 8300
      4298 8299
TIME...MOT...LOC 2246Z 348DEG 8KT 4315 8327 

HAIL...1.00IN
WIND...60MPH
 
$$

SC
2 follow-up statements
676 
WWUS53 KDTX 022313
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
713 PM EDT WED AUG 2 2017

MIC087-022345-
/O.CON.KDTX.SV.W.0038.000000T0000Z-170802T2345Z/
Lapeer MI-
713 PM EDT WED AUG 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR CENTRAL LAPEER COUNTY...

At 712 PM EDT, a severe thunderstorm was located near Lapeer, moving
south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Lapeer around 725 PM EDT. 

Other locations impacted by this severe thunderstorm include Imlay
City, Columbiaville, Lapeer, Lum, Goodland Township, Burnside,
Attica, Elba, Kings Mill and North Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4296 8346 4319 8346 4323 8316 4322 8300
      4298 8299
TIME...MOT...LOC 2312Z 356DEG 8KT 4309 8326 

HAIL...1.00IN
WIND...60MPH
 
$$

SC
771 
WWUS53 KDTX 022322
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
722 PM EDT WED AUG 2 2017

MIC087-022332-
/O.CAN.KDTX.SV.W.0038.000000T0000Z-170802T2345Z/
Lapeer MI-
722 PM EDT WED AUG 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAPEER COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
heavy rain are still possible with this thunderstorm.

LAT...LON 4296 8346 4319 8346 4323 8316 4322 8300
      4298 8299
TIME...MOT...LOC 2314Z 348DEG 8KT 4307 8326 

$$

SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:53 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 2, 3:53 PM EDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
353 PM EDT Wed Aug 2 2017

..DISCUSSION...

A warm and moist mid summer air mass is in place over lower Michigan
today along and ahead of a weak cold front. Afternoon temperatures
in the mid to upper 80s are a little above normal for early August
and when combined with surface dewpoint in the lower to mid 60s is
producing an unstable environment across the region. Hourly
mesoanalysis indicates surface based CAPE around 2000 J/kg and
MLCAPE averaging 1000 J/kg with afternoon convection behaving more
like the latter. Early convective initiation and a weak vertical
wind profile will continue to favor ordinary pulse storm mode. The
slow movement and PW in the 1.0 to 1.5 inch range will make heavy
downpours and localized flooding the primary hazard. Multiple
outflow boundary and lake breeze interactions could still produce an
overachieving updraft that would be capable of half inch hail and
precip loaded downburst wind around 40 mph through peak heating. A
notable weakening trend is then expected with the approach of sunset
as mesoscale models continue to suggest convection will have a
strong dependence on daytime heating.

Evening dissipation of storms will set the stage for a break that
will last overnight through Thursday morning. This will be loosely
ensured by subsidence associated with subtle ridging aloft occuring
over lower Michigan ahead of the next low pressure system that is
organizing over the Plains today. The cold front will stall near the
Ohio border overnight with neutral to weak negative theta-e
advection below 700 mb helping increase stability. The front will be
reactivating nearby to our west as the upper level wave approaches
but expect only residual clouds to be lingering over SE Michigan
during the morning.

The surface front will continue to sharpen over lower Michigan
through the day Thursday and take on more of warm frontal character
as the low pressure system moves into southern Wisconsin.
Observations today support model depictions that show the front
developing a respectable thermal and moisture contrast that will
likely be enhanced by differential heating due to cloud cover.
Simple pattern recognition is concerning for thunderstorm potential
in this scenario as backed low level flow in the vicinity of the
front will provide favorable directional shear for organized
convection. There should also be no problem generating adequate
instability as surface dewpoint will be in the upper 60s in the warm
sector. That leaves the strength of the overall wind profile as the
primary limiting factor which is shown to increase over today but
while the core of the upper level jet remains west of the trough
axis. Still, the marginal severe weather outlook designation has
plenty of merit as these elements come together during peak heating
and before the front surges north of the region. That will occur as
the low pressure system tracks into the Straits during Thursday
night. The associated cold front remains projected to sweep through
SE Michigan Friday morning and posing less of a thunderstorm hazard
during the diurnal minimum. A pattern of showers will be more likely
as the upper level trowal/deformation axis pivots across the Great
Lakes Friday afternoon and evening.

Surface ridging will bring pleasant, dry conditions on Saturday as
the lingering thermal trough keeps highs in the low to mid 70s. Rain
chances will then increase late Sunday into Monday as low pressure
develops ahead of the next wave pivoting southeastward toward the
region. In the wake of the wave, weak ridging and surface high
pressure will bring a return to dry conditions on Tuesday as rising
heights allow slight air mass modification with highs approaching 80.

&&

.MARINE...

A weak frontal boundary will continue to slowly drop southward
through the central Great Lakes today. Modest south to southwest
flow will persist south of the boundary, while a wind shift to
northeasterly is occuring over lake Huron north of the boundary.
Showers and thunderstorms will develop along this boundary over the
next 3 days as it stalls over southern MI with best chances occuring
in the afternoon hours. Potential for thunderstorms will increase
Thursday night and early Friday in advance of a strong cold front.
Southwest winds may turn gusty with the frontal passage on Friday.

&&

.HYDROLOGY...

Several rounds of showers and thunderstorms may impact the region
over the next few days as a cold front slowly drops through southern
MI. Storms today will be widely scattered with rainfall amounts
varying greatly. Highest totals should occur over the Saginaw
Valley, ranging from a half inch to one inch of rainfall. The front
will stall over southern MI Thursday resulting in a similar setup,
only further south. A cold front will sweep through Friday bringing
an end to the shower chances.

&&

.PREV DISCUSSION...
Issued at 156 PM EDT Wed Aug 2 2017

AVIATION...

Convection is initiating along a cold front and several convergent
boundaries across lower MI. Best coverage of storms will be around
MBS with more scattered coverage to the south. The activity is
mostly diurnally driven so expect activity to wane through the late
evening. quiet conditions overnight with only a threat of some fog.
Model soundings are quite dry til very late tonight/early Thursday
morning so will not hit it too hard until we can see where
precipitation focuses.

For DTW...Greatest window for possible TSRA focused around 21z-01z.
Current activity is initiating west of the terminal and with a weak
wind field, should take a while to approach the airspace. Could
scatter out before reaching even. Will go with VCTS and amend if
additional activity necessitates it.

//DTW THRESHOLD PROBABILITIES...

* Low for cigs aob 5000 ft this afternoon and evening.

* Low for thunderstorms this afternoon through early evening. Low
  again for Thursday afternoon.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.

&&

DISCUSSION...BT/JD
MARINE.......DRK
HYDROLOGY....DRK
AVIATION.....DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 2, 3:45 AM EDT, 15 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
345 AM EDT Wed Aug 2 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-030815-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
345 AM EDT Wed Aug 2 2017

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected, mainly this afternoon.
Theses storms are not expected to be severe. The strongest storms
will be capable of a heavy downpour, wind gusts to 45 mph, and pea
size hail while moving west to east at 20 MPH.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday through Friday morning.
There is a marginal risk of severe storms late Thursday into Thursday
Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-030815-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
345 AM EDT Wed Aug 2 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected, mainly this afternoon.
Theses storms are not expected to be severe. The strongest storms
will be capable of a heavy downpour, wind gusts to 40 knots, and pea
size hail while moving west to east at 15 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday through Friday morning.
There is a marginal risk of severe storms late Thursday into Thursday
Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Local storm report, Aug 2, 5:55 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
555 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             SOUTHGATE               42.20N 83.21W
08/02/2017  E0.88 INCH       WAYNE              MI   TRAINED SPOTTER

            PEA TO NICKEL-SIZED HAIL FELL FOR 3 MINUTES.

&&

JD
Local storm report, Aug 2, 5:57 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
557 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             WYANDOTTE               42.21N 83.16W
08/02/2017  M0.50 INCH       WAYNE              MI   TRAINED SPOTTER

            MARBLE SIZED HAIL FELL AT 16TH AND PINE STREETS IN
            WYANDOTTE. STREET FLOODING ALSO OCCURRING.

&&

JD
Local storm report, Aug 2, 6:06 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
606 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLOOD            6 SSE SOUTHFIELD        42.40N 83.22W
08/02/2017                   WAYNE              MI   DEPT OF HIGHWAYS

            MDOT REPORTS FLOODING ONGOING ON SOUTHBOUND M-39 AT GRAND
            RIVER.

&&

JD
Local storm report, Aug 2, 6:12 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
612 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HEAVY RAIN       SOUTHGATE               42.20N 83.21W
08/02/2017  M1.20 INCH       WAYNE              MI   TRAINED SPOTTER

            30 MINUTE RAINFALL TOTAL.

&&

JD
Local storm report, Aug 2, 6:21 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
621 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     FLOOD            DOWNTOWN DETROIT        42.33N 83.05W
08/02/2017                   WAYNE              MI   DEPT OF HIGHWAYS

            MDOT REPORTS FLOODING ON NORTHBOUND M-10 AFTER JEFFERSON.

&&

JD
Special weather statement, Aug 2, 6:24 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
624 PM EDT WED AUG 2 2017

MIZ082-022330-
Lenawee MI-
624 PM EDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LENAWEE COUNTY UNTIL 730
PM EDT...

At 623 PM EDT, Doppler radar indicated a strong thunderstorm over
Britton, or near Tecumseh, moving east at 15 mph.

Nickel size hail and winds near 40 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Deerfield around 640 PM EDT.

Other locations impacted by this storm include Riga, Ridgeway,
Palmyra, Fairfield, Tipton, Sand Creek and Holloway.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4184 8415 4207 8411 4205 8377 4172 8377
      4172 8380
TIME...MOT...LOC 2223Z 285DEG 15KT 4196 8384

BT

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:08 PM EDTSpecial Weather StatementDTXBay, Midland67 min
Aug 2, 3:16 PM EDTSpecial Weather StatementDTXMacomb, Saint Clair74 min
Aug 2, 3:39 PM EDTSpecial Marine WarningDTX51 min
Aug 2, 3:44 PM EDTSpecial Weather StatementDTXOakland61 min
Aug 2, 3:50 PM EDTSpecial Weather StatementDTXWayne40 min
Aug 2, 4:09 PM EDTSpecial Weather StatementDTXWayne66 min
Aug 2, 4:16 PM EDTSpecial Marine WarningDTX59 min
Aug 2, 4:50 PM EDTAreal Flood AdvisoryDTXWayne3 hr
Aug 2, 5:10 PM EDTSevere Thunderstorm WarningDTXWayne65 min
Aug 2, 5:15 PM EDTSpecial Marine WarningDTX60 min
Aug 2, 6:02 PM EDTSevere Thunderstorm WarningDTXMonroe73 min
Aug 2, 6:05 PM EDTSpecial Marine WarningDTX85 min
Aug 2, 6:24 PM EDTSpecial Weather StatementDTXLenawee66 min
Aug 2, 7:35 PM EDTSpecial Weather StatementDTXGenesee40 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.